The overall condition of health in the two people on longterm Xanax therapy featured in this video is very obviously poor. What do they both have in common? Long-term use of benzodiazepines.
In the introduction to this video news report, the media catches the public eye by mentioning that Heath Ledger, Michael Jackson and Whitney Houston had Xanax (alprazolam) in their toxicology reports post-mortem. But in my opinion, that’s not quite as catching as the apparent state of mental and physical health (or lack thereof) of the individuals featured in the video who are still on Xanax. Those who are “addicted” (perhaps physically dependent) upon the most popular benzodiazepine in Australia and the U.S.
Dr. Ahmed is quite concerned about his patients who’ve found themselves stuck on this medication and is struggling to help them off, because past attempts of trying to come off has caused them to “go completely mad,” in the words of Danielle. In Aussie slang, that means they lose their mind.
“Danielle Hannan was a striking Sydney socialite; a fashion model who spoke three different languages,” explains the narrator of the brief documentary. “…About ten years ago, a doctor prescribed her Xanax for her anxiety.” The camera then pans from Danielle’s lovely photos from a fulfilling life past, to how she looks today.
The narrator continues, “Look what it’s done to her.”
I’m no doctor, but I know as well as any informed patient that Xanax has an ultra short half-life, and it’s very potent. Think about it: Only one thousandth of a gram of this chemical can drastically alter your brain’s ability to stay conscious. It hits you hard, and it leaves you harder. When I found myself dependent on Xanax, I did not crave the “high” it gave me; I craved relief from the torturous rebound anxiety symptoms that it caused when my body became tolerant to it. I craved it because after a few hours (I have a fast metabolism) I was experiencing withdrawal symptoms, including loss of balance and vertigo, between my doses. So I understand why Danielle needs a cane just to walk into her doctor’s office. There’s some of the hallmark differences between a psychological addiction to, and a physical dependence on, a drug that perhaps the patient in question is not tolerating very well anymore. I don’t think Danielle wants to live this way. It’s just that Xanax is so very hard to taper off—even if going slowly—due to its high potency and short halflife.
Someone dependent on this drug can experience withdrawal effects between dosages once tolerance is reached. This is known as “interdose withdrawal,” an unofficial but common term for this phenomenon. When the narrator of the news story inquires about Danielle’s Xanax problem, Danielle explains: “Well, I get up in the morning (…) and if I haven’t taken even half, I’d be hallucinating.” So she goes all night without a dose, and by the time she wakes up, she’s in withdrawal again.
It’s a step in the right direction when a Psychiatrist can recognize this; however, I wonder if Dr. Ahmed is aware that Danielle’s interdose withdrawal problem could be remedied by crossing her over to a benzodiazepine with a longer half life of elimination. From a point of such stability, he may even discover that he could taper her off without her “going completely mad,” provided he tapers her slow enough for her desensitized GABA receptors to adjust and work on their own again without the drug.
Later in the news story, a patient whom is not under the care of Dr. Ahmed, Daniel P. is interviewed. He reportedly has a history of abusing his Xanax, so his prescriptions are now strictly controlled, and he is only allowed to have one Xanax per 24 hours. When those 24 hours draw closer, Daniel begins to experience interdose withdrawal symptoms.
This is Daniel P. prior to how longterm Xanax use affected his mental and/or physical health, married and employed.
This is Daniel P. today,
alone, divorced, and anxiously awaiting his next dose of Xanax and experiencing a rebound panic attack, most likely due to interdose withdrawal. Remember, Xanax has a very short half-life, so it leaves your system as fast as it hits. And its duration of action is even shorter. It is this reason, along with Xanax’s high potency making the pills very difficult to make small cuts to, why Xanax is known to be more difficult to withdraw from than other benzos. However, benzo withdrawal is benzo withdrawal to those minority of people who develop a severe dependency on the drug, or perhaps a severe psychological addiction to it, no matter what benzo has gripped you. Daniel P. believes it’s a mental thing, as he so states during his interview; however, is he craving the drug to get high or is he craving it to bring relief from his withdrawal symptoms between doses?
At 07:17 minutes of the video, Daniel P. appears to have what looks like, is an absence seizure; this is after he mentions that he has once “fitted” as a consequence of Xanax withdrawal. In Aussie slang, “fitting” is another word for “seizing.” Now I don’t know if this “blank out” was an actual seizure or not. But it sure looks like one. Daniel comes out and says that he not only hallucinated from Xanax withdrawal, he has also experienced a seizure. And I’m not sure if he’s even aware of it or not, but at 7:17 in the video, it appears to me that he is experiencing some kind of altered state of consciousness which he may not even be aware of. You can tell when he “blanks” out, starts talking about a “visitor?” and his eyes do a typical seizure roll. Absence seizures can be very brief like that, and the person suffering them often does not realize when they happen, and they do not remember the odd behaviors when they do occur.
I wonder if Dr. Ahmed recognizes this in Daniel P. during his interview; and how often he sees this in his patients who are long term users of benzodiazepines who have become tolerant to them to the point of having withdrawal symptoms, despite not even reducing their doses of benzodiazepine. I wonder how often it happens and goes unnoticed or perhaps is brushed off.
The news story also discusses how pharmacists now carry guns to protect themselves from drug seekers. Unfortunately, some drug seekers are desperate for the drug due to the benzo withdrawal syndrome. Not everyone is a psychological addict to these drugs. Additionally, the news story discusses something particularly associated with Xanax overdosage (or overdosage of any benzo, really): blackouts. It’s too easy to do. You get stressed out over something, take a “little extra,” and you wake up the next day in a jail cell like Nicole in the video, charged with manslaughter for accidentally killing someone while you’re driving under the influence of too many benzodiazepines. I’m guessing she was not one of the quite unfortunate minority who found their bodies terribly dependent and/or addicted to the drugs, as a cold turkey off of benzos could be fatal—-in jail, particularly scary.
To conclude – the most important topic that gripped me in this news story was not how addictive Xanax (and other benzos) are; it was not the sensationalized deaths of celebrities or how people can develop a psychological addiction. It was the obvious, debilitating decline in both mental (anxiety, hallucinations, dementia) and physical (balance problems, seizures) health in people who find themselves hooked on these types of drugs.
And because benzos with ultra short half-lives leave the system so harshly, why not cross these patients over to a benzo with a longer halflife to ease the withdrawal symptom acuteness and increase the chances of successful discontinuation? Why do so many doctors taper their patients too quickly, not understanding that benzo receptors can take months or even years to re-adjust to baseline pre-drug levels (heal)? That when a patient is having a particularly bad rough patch, to allow them to hold or take a break?
And the protracted withdrawal syndrome – why get hung up on the nomenclature? Or worse, deny its existence? Perhaps, some doctors are unaware of its existence. The YouTube video has some controversial comments of long term benzo users who haven’t seemed to have a problem with the drug—yet. There are just some people, approximately 33% of people (see below emboldened paragraph) who use benzos for longer than eight weeks, who become sick while on the drug and have a very difficult time coming off of it.
Truth: many people do not develop such a severe dependency on these drugs, but it is not a risk that one should take lightly when deciding to take this drug for longer than a few weeks.
According to one of the Psychiatrists interviewed in the video, up to 1/3 of those involved in the Clinical Trials of Xanax were unable to discontinue it after only eight weeks of daily use. That would be an estimated 33% of people.
Perhaps those of us affected by these drugs in this way are a minority, but it doesn’t mean we do not exist.
This is the real problem, in my opinion; a problem much bigger than the addictive properties of the drugs.
I hope Dr. Ahmed has acknowledged this as well.